Alert archive / New York / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 74, NWS New York, NY

August 17, 2012Orange County, New York

NWS New York, NY issued this severe thunderstorm warning at Aug 17, 2012, 4:32 PM EDT for Orange County, New York. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2012, 4:32 PM EDT (20:32 UTC)
Expired
Aug 17, 2012, 5:04 PM EDT
In force
32 min
Issued by
NWS New York, NY
Area
Storm-based polygon

County Orange County, NY

The radar

The Albany radar (KENX), 133 km from the middle of the area, began a volume at 20:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.5 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2012-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2012-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 143 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-158 J/kg
Mixed-layer LCL
1137 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
143 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

870 
WUUS51 KOKX 172032
SVROKX
NYC071-172115-
/O.NEW.KOKX.SV.W.0074.120817T2032Z-120817T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
432 PM EDT FRI AUG 17 2012

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN ORANGE COUNTY IN SOUTHEAST NEW YORK...

* UNTIL 515 PM EDT...

* AT 428 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND   
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8       
  MILES WEST OF OTISVILLE...OR NEAR PORT JERVIS...AND MOVING EAST AT 
  15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  MIDDLETOWN

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 4150 7475 4151 7448 4157 7442 4157 7441
      4137 7439 4139 7474 4140 7475 4142 7474
      4143 7476 4144 7476 4149 7476
TIME...MOT...LOC 2032Z 261DEG 15KT 4146 7468

$$

JM
2 follow-up statements
756 
WWUS51 KOKX 172055
SVSOKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
455 PM EDT FRI AUG 17 2012

NYC071-172115-
/O.CON.KOKX.SV.W.0074.000000T0000Z-120817T2115Z/
ORANGE NY-
455 PM EDT FRI AUG 17 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR WEST CENTRAL ORANGE COUNTY...

AT 449 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR OTISVILLE...OR 8 MILES NORTHEAST OF PORT JERVIS...MOVING
EAST AT 15 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
MIDDLETOWN

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 4144 7466 4150 7465 4151 7448 4157 7442
      4157 7441 4141 7439
TIME...MOT...LOC 2054Z 261DEG 15KT 4147 7456

$$

JM
571 
WWUS51 KOKX 172104
SVSOKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
504 PM EDT FRI AUG 17 2012

NYC071-172113-
/O.CAN.KOKX.SV.W.0074.000000T0000Z-120817T2115Z/
ORANGE NY-
504 PM EDT FRI AUG 17 2012

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL ORANGE COUNTY IS
CANCELLED...

THE THUNDERSTORM HAS WEAKENED BELOW SEVERE LEVELS.

LAT...LON 4144 7466 4150 7465 4151 7448 4157 7442
      4157 7441 4141 7439
TIME...MOT...LOC 2103Z 261DEG 15KT 4148 7451

$$

JM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 3:27 PM EDT, 1 hour 5 minutes earlier.

Area forecast discussion, Aug 17, 3:27 PM EDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
327 PM EDT FRI AUG 17 2012

.SYNOPSIS...
A COLD FRONT MOVES INTO THE REGION THIS EVENING AND STALLS JUST
SOUTH AND EAST OF THE AREA THROUGH INTO THE BEGINNING OF THE WEEK.
LOW PRESSURE IMPACTS THE REGION TONIGHT THROUGH MONDAY. A BROAD
AREA OF HIGH PRESSURE WILL THEN SETTLE OVER THE REGION TUESDAY
THROUGH THE END OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
COLD FRONT PUSHING ACROSS CENTRAL NY/PA WITH SHOWERS AND EMBEDDED
CONVECTION...WILL APPROACH THE AREA THIS EVENING AND OVERNIGHT FROM
WEST TO EAST. WILL GRADUALLY INCREASE POPS THROUGH MIDNIGHT AS
PRECIPITATION OVERSPREADS THE REGION FROM WEST TO EAST.

AS THE COLD FRONT MOVES OVER THE AREA THIS EVENING...A H5 TROUGH
DIGS INTO THE MIDWEST. THIS WILL RESULT IN SEVERAL SHORTWAVES
ROTATING AROUND THE BASE OF THE TROUGH...TRACKING ACROSS THE LOCAL
AREA. THESE SHORTWAVES WILL PROVING THE UPPER LEVEL SUPPORT FOR
THUNDERSTORMS. AT THIS TIME...EXPECTING ANY THUNDERSTORMS THAT
DEVELOP TO BE STRONG...BUT NOT SEVERE. MAIN THREATS WILL BE SMALL
HAIL...GUSTY WINDS...AND HEAVY RAINFALL.

WITH PWATS BETWEEN 1.50-2.00 INCHES...HEAVY RAIN WILL BE LIKELY FROM
TIME TO TIME...BUT WITH STRONG MID-LEVEL STEERING FLOW...NOT
EXPECTING MUCH IN THE WAY OF FLASH FLOODING AS STORMS WILL BE QUICK
TO DEPART. SOME LOCALLY HEAVY DOWNPOURS CAN RESULT IN LOCAL STREET
FLOODING.

12Z MODELS SHOWING AN AREA OF LOW PRESSURE DEVELOPING AT THE BASE OF
THE TROUGH AND MOVING OFF THE DELMARVA BY EARLY MORNING. WITH THE
FRONT NEARBY...AND LOW PRESSURE DEVELOPING NEAR THE REGION...WILL
KEEP LIKELY POPS ACROSS A GOOD PORTION OF THE CWA FOR A GOOD PART OF
THE OVERNIGHT.

LOWS TONIGHT FALL INTO THE 60S.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SATURDAY NIGHT/...
THE WEATHER ON SATURDAY DEPENDS ON THE TRACK OF THE LOW OFF THE
DELMARVA. MODELS ARE NOW IN BETTER AGREEMENT WITH BULK OF THE
PRECIPITATION REMAINING ACROSS EASTERN SECTIONS OF THE CWA AND
OFFSHORE. SO...WILL GRADUALLY DECREASE POPS FROM WEST TO EAST
THROUGHOUT THE DAY ON SATURDAY. WITH POPS HIGHEST ACROSS EASTERN
SECTIONS. THINKING THAT CHANCE OF RAIN WILL REMAIN ACROSS EASTERN CT
AND LONG ISLAND THROUGH THE DAY...AND EVEN INTO SATURDAY NIGHT.

POPS ACROSS THE NYC METRO AREA WILL GRADUALLY TAPER OFF DURING THE
LATE MORNING OR EARLY AFTERNOON. SKIES WILL ALSO SLOWLY CLEAR FROM
WEST TO EAST...WITH PERIODS OF SUNSHINE BY AFTERNOON ACROSS
NORTHWEST PORTIONS OF THE CWA.

MAV/MET GUIDANCE IN GOOD AGREEMENT AND FOLLOWED. EXPECT DAYTIME
HIGHS ON SATURDAY TO REACH THE 70S. IF WE GET ENOUGH SUNSHINE ACROSS
NORTHEAST NJ...A FEW ISOLATED LOCATIONS MAY BRIEFLY REACH THE LOWER
80S. SATURDAY NIGHT...DRIER WEATHER CONTINUES TO WORK INTO THE
REGION WITH OVERNIGHT LOWS FALLING INTO THE 50S AND 60S. THERE IS A
CHANCE THAT SOME LOWS MAY REACH THE UPPER 40S FAR NORTH AND WEST.

&&

.LONG TERM /SUNDAY THROUGH FRIDAY/...
THE LONG TERM PERIOD WILL BE CHARACTERIZED BY A LONG WAVE TROUGH
REMAINING FROM EASTERN CANADA INTO THE EASTERN UNITED STATES WITH
SHORTWAVES AND VORT MAXES ROTATING THROUGH THE TROUGH. THE UPPER
TROUGH WEAKENS WITH THE FLOW BECOMING MORE ZONAL TUESDAY INTO THE
END OF THE WEEK AS SURFACE HIGH PRESSURE BUILDS INTO THE AREA
TUESDAY AND REMAINS INTO THE END OF THE WEEK. MODELS DO REMAIN IN
GOOD AGREEMENT WITH THE LARGE SCALE FEATURES...AND CONSISTENT FROM
PREVIOUS FORECASTS. FAR EASTERN ZONES AFFECTED SUNDAY AND MUCH OF
THE REGION MONDAY. THERE MAY BE SOME AIRMASS THUNDERSTORMS WESTERN
ZONES TUESDAY AS SURFACE INSTABILITY INCREASES WITH HEATING AND
SHORTWAVE MOVES INTO THE AREA. OTHERWISE WILL CARRY SHOWERS AT OTHER
TIMES...HOWEVER AN ISOLATED THUNDERSTORM COULD NOT BE RULED OUT.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
A COLD FRONT WILL SLOWLY APPROACH THIS AFTERNOON. THE FRONT WILL
STALL NEAR OR S OF LONG ISLAND TNGT BEFORE TRACKING OFFSHORE SAT.

VFR THIS AFTN. A FEW STRAY -SHRA POSSIBLE...BUT MAIN ACTIVITY WILL
BE A SCT-BKN LINE OF TSTMS APPROACHING AFT 21Z. COSPA CURRENTLY
SEEMS TO HAVE A GOOD DEPICTION OF THIS EVOLUTION.

AFT THE TSTMS REACH THE AREA...THEY SHOULD SLOW/STALL WITH THE
FRONT AND WEAKEN GRADUALLY OVER THE AREA THIS EVE. THE ACTIVITY
WILL THEN ATTEMPT TO REGENERATE LATE TNGT INTO EARLY SAT BEFORE
SLOWLY MOVING OFFSHORE.

MVFR OR LOWER POSSIBLE IN ANY TSTMS.

SSW WINDS INCREASE THRU THE DAY. ENHANCED WINDS AT KJFK POSSIBLE
AND SUSTAINED AT 17KT HAS BEEN INCLUDED IN THE TAFS. WINDS
DIMINISH AND BECOME VRB INVOF THE FRONT THIS EVE. N TO NE FLOW
THEN LOCKS IN BEHIND THE FRONT THRU THE REMAINDER OF THE TAF
PERIOD.

     NY METRO ENHANCED AVIATION WEATHER SUPPORT...

DETAILED INFORMATION...INCLUDING HOURLY TAF WIND COMPONENT FCSTS
CAN BE FOUND AT:  HTTP:/WWW.ERH.NOAA.GOV/ZNY/N90 (LOWER CASE)

KJFK FCSTER COMMENTS: OCNL GUSTS TO AROUND 20 KT THIS AFTERNOON.
THERE COULD BE A LULL AFT THE FIRST LINE OF TSTMS THIS EVE...BUT
THIS REMAINS UNCERTAIN ATTM.

KLGA FCSTER COMMENTS: OCNL GUSTS UP TO 20 KT THIS AFTERNOON. THERE
COULD BE A LULL AFT THE FIRST LINE OF TSTMS THIS EVE...BUT THIS
REMAINS UNCERTAIN ATTM.

KEWR FCSTER COMMENTS: OCNL GUSTS 15-18 KT THIS AFTERNOON. THERE
COULD BE A LULL AFT THE FIRST LINE OF TSTMS THIS EVE...BUT THIS
REMAINS UNCERTAIN ATTM.

KTEB FCSTER COMMENTS: OCNL GUSTS 15-18 KT THIS AFTERNOON. THERE
COULD BE A LULL AFT THE FIRST LINE OF TSTMS THIS EVE...BUT THIS
REMAINS UNCERTAIN ATTM.

KHPN FCSTER COMMENTS: OCNL GUSTS UP TO 15 KT THIS AFTERNOON. THERE
COULD BE A LULL AFT THE FIRST LINE OF TSTMS THIS EVE...BUT THIS
REMAINS UNCERTAIN ATTM.

KISP FCSTER COMMENTS: OCNL GUSTS UP TO 20 KT THIS AFTERNOON.

OUTLOOK FOR 18Z SAT THROUGH WED...

.SAT...GRADUAL IMPROVEMENT FROM W TO E. IFR/MVFR COULD LINGER AT
KGON/KISP THRU THE DAY.

.SUN...HIGH CONFIDENCE VFR.

.MON...MAINLY VFR. SCT -SHRA POSSIBLE.

.TUE-WED...MAINLY VFR. POTENTIAL FOR PATCHY FOG/STRATUS EACH MRNG.

&&

.MARINE...
A COLD FRONT MOVES OVER THE AREA TONIGHT AND STALLS EAST OF THE AREA
THROUGH THE WEEKEND. LOW PRESSURE APPROACHES FROM THE SOUTH TONIGHT
AND WILL BE SLOW TO DEPART ON SATURDAY.

SHOWERS AND THUNDERSTORMS DEVELOP THIS EVENING AND WILL PERSIST
THROUGH TONIGHT BEFORE SLOWLY TAPERING OFF FROM WEST TO EAST ON
SATURDAY AND SATURDAY NIGHT. ANY THUNDERSTORMS THIS EVENING WILL BE
CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 30 KT. ANY HEAVY
RAIN TONIGHT WITH LIKELY REDUCE VISIBILITIES TO 1 NM OR LESS.

WINDS AND SEAS WILL APPROACH SMALL CRAFT ADVISORY LEVELS TONIGHT ON
THE OCEAN WATERS WITH WIND GUSTS AROUND 20 KT AND SEAS BUILDING TO 4
TO 5 FT. IF ANY SEAS REACH 5 FT...THEY ARE ONLY EXPECTED TO LAST FOR
FEW HOURS. WITH THIS BEING A VERY SHORT DURATION EVENT...AND
CONFIDENCE LOW ON EXACT TIMING...WILL NOT PUT UP A SMALL CRAFT
ADVISORY. WINDS AND SEAS DIMINISH THROUGH SATURDAY.

A FRONTAL BOUNDARY REMAINS STALLED IN THE VICINITY OF THE
FORECAST WATERS SUNDAY INTO MONDAY WITH WAVES OF LOW PRESSURE
MOVING ALONG THE BOUNDARY. THE PRESSURE GRADIENT WILL REMAIN
RATHER WEAK. HIGH PRESSURE BUILDS OVER THE WATERS TUESDAY INTO
WEDNESDAY WITH LIGHT WINDS. WINDS AND SEAS WILL REMAIN BELOW SMALL
CRAFT ADVISORY LEVELS SUNDAY THROUGH WEDNESDAY.

&&

.HYDROLOGY...
BETWEEN A HALF AND ONE INCH OF QPF IS EXPECTED FROM THIS EVENING
THROUGH TONIGHT. LOCALLY HIGHER AMOUNTS CAN BE EXPECTED WHERE
STRONGER THUNDERSTORMS OCCUR.  SOME MINOR URBAN AND SMALL STREAM
FLOODING CAN BE EXPECTED WITH THIS SYSTEM. THERE REMAINS A LOW
POTENTIAL FOR MORE SIGNIFICANT FLASH FLOODING...ESPECIALLY LATE
TONIGHT INTO SATURDAY MORNING.

NO SIGNIFICANT PRECIPITATION IS EXPECTED SUNDAY. PRECIPITATION
MONDAY WILL RESULT IN AMOUNTS RANGING FROM A TENTH OF AN INCH
ACROSS THE LOWER HUDSON VALLEY THROUGH CONNECTICUT TO AROUND A
QUARTER INCH ACROSS METROPOLITAN NEW YORK AND LONG ISLAND.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.

&&

SYNOPSIS...BC/MET
NEAR TERM...BC
SHORT TERM...BC
LONG TERM...MET
AVIATION...JMC
MARINE...BC/MET
HYDROLOGY...BC/MET
Hazardous weather outlook, Aug 17, 7:19 AM EDT, 9 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
719 AM EDT FRI AUG 17 2012

CTZ006>012-NJZ006-NYZ071>075-078>081-176>179-181130-
NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-NORTHERN NEW LONDON-
SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX-
SOUTHERN NEW LONDON-HUDSON-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-
BRONX-RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
719 AM EDT FRI AUG 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-181130-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
719 AM EDT FRI AUG 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

CTZ005-NJZ002-004-103>108-NYZ067>070-181130-
NORTHERN FAIRFIELD-WESTERN PASSAIC-EASTERN PASSAIC-WESTERN BERGEN-
EASTERN BERGEN-WESTERN ESSEX-EASTERN ESSEX-WESTERN UNION-
EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-NORTHERN WESTCHESTER-
719 AM EDT FRI AUG 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE FOR AN ORGANIZED LINE OF STRONG TO SEVERE
STORMS TO AFFECT THE REGION LATE TODAY INTO THIS EVENING. THE
GREATEST THREAT IS TO THE WEST AND NORTHWEST OF NEW YORK CITY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Special weather statement, Aug 17, 4:17 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
417 PM EDT FRI AUG 17 2012

NYZ067-172100-
ORANGE-
417 PM EDT FRI AUG 17 2012

...STRONG THUNDERSTORM WILL IMPACT WESTERN ORANGE COUNTY...

AT 415 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GLEN SPEY...OR 7 MILES NORTHWEST OF PORT
JERVIS...AND MOVING EAST AT 15 MPH.

PEOPLE IN WESTERN ORANGE COUNTY...INCLUDING OTISVILLE...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.

SMALL HAIL...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. IN
ADDITION...VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO 1 INCH AN
HOUR...IS OCCURRING WITH THIS STORM. THIS COULD CAUSE PONDING OF
WATER ON ROADWAYS...AND MINOR FLOODING OF POOR DRAINAGE AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

LAT...LON 4150 7475 4151 7447 4141 7446 4139 7473
      4140 7475 4142 7474 4143 7476 4144 7476
      4149 7476

JM

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 4:17 PM EDTSpecial Weather StatementOKXOrange43 min
Aug 17, 6:54 PM EDTSpecial Weather StatementOKXOrange51 min
Aug 17, 7:24 PM EDTSpecial Weather StatementOKXBronx, New York51 min
Aug 17, 7:58 PM EDTSpecial Marine WarningOKX47 min

Nearby

Severe Thunderstorm Warnings in New York, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.